Baboon Syndrome : The Case Of Antibiotic Complication

baboon syndromeA 40-year-old man was diagnosed with tonsillitis after having symptoms of sore throat and fever. The doctors then prescribed a common antibiotic, but he later developed a rash on his armpits, groin, and buttocks after a few days. This unusual condition is known as the “baboon syndrome.”

Formally called as symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), the rash looks similar to the red hindquarters of some monkeys.

 Doctor Prescription

Most doctors prescribe penicillin antibiotics to treat bacterial infections. This medication, however, could have side effects on some people. According to a dermatologist at the University Hospital of Basel in Switzerland, Dr. Andreas Bircher, this condition is likely caused by an allergic reaction or exposure to mercury or nickel.

 Medical Findings

The NHS Lothian hospital in the United Kingdom stated that during the patient’s initial examination, they found out that he had enlarged and inflamed tonsils. His regular doctor prescribed penicillin for his condition, but he was unable to swallow after two days.

The emergency-department doctor gave him different types of medication, such as intravenous benzyl penicillin and intravenous dexamethasone, but the rash remains. After a few diagnoses, the man is now using oral and topical steroids to treat his rash. He was discharged after 11 days.